The use of intravenous (IV) lipid emulsion to treat severe bupropion toxicity may not be as beneficial as previously reported, according to a study published in the Journal of Clinical Toxicology.
Bupropion, a norepinephrine and dopamine reuptake inhibitor, is currently indicated for use in major depressive disorder and smoking cessation. Symptoms of bupropion poisoning include altered mental status, drug-resistant seizures, and cardiovascular toxicity; no antidote is available at this time.
IV lipid emulsion has been recommended as a treatment for toxicity based on the highly lipophilic nature of bupropion. However, there has been a growing concern of potentially serious adverse events associated with its use, including cardiovascular collapse, acute lung injury, pancreatitis, and circuit obstructions.
Study authors from Cook County Hospital and the Illinois Poison Center in Chicago, IL, set out to describe clinical outcomes of patients with suspected bupropion toxicity who were given IV lipid emulsion and the indications for it use. The team, led by Neeraj Chhabra, examined electronic records from one regional poison center for cases of intentional bupropion ingestion between January 1, 2009 to December 31, 2015. Reports that cited IV lipid emulsion administration or death as an outcome were further evaluated.
A total of 1,274 cases of suspected bupropion ingestion were reported with 14 resulting in death. Of the nine cases where IV lipid emulsion was administered, four patients died and five survived. One of the surviving patients required placement in a long-term care facility following neurologic complications. Common clinical complications after IV lipid emulsion treatment included hypotension (n=7), recurrent seizures (n=3), acute respiratory distress syndrome (ARDS; n=2), and renal failure (n=1).
Findings from the analysis point to a high mortality and complication rate in the study sample after IV lipid emulsion administration. The outcomes do not “reflect the positive outcome benefit seen in previous published case reports,” added Chhabra. More investigation into the safety and efficacy of IV lipid emulsion use in managing bupropion toxicity is needed, the authors concluded.
For more information visit tandfonline.com.